Alert archive / Virginia / Special Weather Statements in 2011
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 5, 2011, 12:39 AM EDT for 12 counties in Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2011, 12:39 AM EDT (04:39 UTC)
- Expired
- Aug 5, 2011, 1:30 AM EDT
- In force
- 51 min
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, VA, Amherst County, VA, Bath County, VA, Botetourt County, VA, City of Buena Vista, VA, City of Covington, VA, City of Lexington, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Roanoke County, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 64 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 4.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1883 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
647
WWUS81 KRNK 050439
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1239 AM EDT FRI AUG 5 2011
VAZ018>020-022>024-033>035-WVZ044-050530-
ALLEGHANY VA-AMHERST VA-BATH VA-BEDFORD VA-BOTETOURT VA-CRAIG VA-
FRANKLIN VA-MONROE WV-ROANOKE VA-ROCKBRIDGE VA-
1239 AM EDT FRI AUG 5 2011
...SCATTERED SHOWERS WITH HEAVY RAIN WILL AFFECT
ALLEGHANY...AMHERST...BATH...BEDFORD...BOTETOURT...CRAIG...FRANKLIN
...MONROE...ROANOKE AND ROCKBRIDGE COUNTIES...
AT 1219 AM EDT...SCATTERED SHOWERS WITH HEAVY RAINS WERE MOVING
SLOWLY SOUTH ACROSS THE REGION. THE BEST COVERAGE WAS ALONG THE BLUE
RIDGE MOUNTAINS.
VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
RAINFALL RATES OF ONE TO THREE INCHES ARE POSSIBLE WITH A STRONG
STORM.
WATCH FOR PONDING PROBLEMS NEAR THE PEAKS OF OTTER RECREATION AREA
AND D-DAY MEMORIAL IN BEDFORD COUNTY. RAPID RISES ALONG CRAIG CREEK
ARE POSSIBLE ESPECIALLY NEAR ORISKANY IN BOTETOURT AND ALONG MASON
CREEK IN ROANOKE COUNTY.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3763 7893 3761 7893 3706 8011 3712 8012
3712 8015 3724 8019 3725 8021 3756 8037
3820 7984
$$
KKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 4, 9:51 PM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 4, 9:51 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 951 PM EDT THU AUG 4 2011 .SYNOPSIS... A WEAK COOL FRONT WILL REMAIN NEARLY STATIONARY ACROSS SOUTHERN NORTH CAROLINA TONIGHT AND FRIDAY...WHILE EASTERLY WINDS WILL BRING A SURGE OF ATLANTIC MOISTURE OVERNIGHT. THIS WILL BRING MORE CLOUD COVER AND COOLER TEMPERATURES FOR FRIDAY. LIGHT SHOWERS ARE POSSIBLE OVERNIGHT INTO FRIDAY MORNING MAINLY ALONG THE BLUE RIDGE. A WAVE OF LOW PRESSURE IS EXPECTED TO LIFT THE FRONT TO OUR SOUTH NORTHWARD INTO OUR AREA FRIDAY NIGHT AND SATURDAY BRINGING MORE WIDESPREAD SHOWERS AND THUNDERSTORMS. && .NEAR TERM /THROUGH FRIDAY/... AS OF 950 PM... MESOANALYSIS INDICATES GRADUAL INCREASE IN LOW LEVEL CONVERGENCE ALONG THE BLUE RIDGE AND VA HIGHLANDS FROM INCREASING EASTERLY LOW LEVEL FLOW. THIS WILL LIKELY RESULT IN EXPANSION OF LOW CLOUD ALONG AND EAST OF THE BLUE RIDGE OVERNIGHT WITH POTENTIAL FOR SHALLOW...LOW TOPPED SHRA PER THE EASTERLY UPSLOPE FLOW. WITH THE INCREASING CLOUDS...TEMPERATURES WILL STAY QUITE WARM AND MUGGY. BLUEFIELD WILL LIKELY BREAK THEIR RECORD HIGH MINIMUM TEMPERATURE FOR AUG 4TH...AND ALL BUT LYNCHBURG STAND A CHANCE OF BREAKING OR TYING THEIR RECORD HIGH MINIMUMS FOR FRIDAY...AUG 5TH. RECORDS FOR AUG 5TH ARE LISTED BELOW IN THE CLIMATE SECTION. FOR FRIDAY...THE LOW CLOUDS WILL LIKELY BE SLOW TO LIFT AS THE LOW LEVEL FLOW SLOWLY VEERS MORE TO THE SOUTHEAST. AREAS RIGHT ALONG THE BLUE RIDGE MAY NOT SEE ANY SUN. FOR THIS REASON...TEMPERATURES WILL BE COOLER THAN TODAY...AND MAY BE CONSIDERABLY COOLER. I KEPT HIGH A LITTLE COOLER THAN GUIDANCE...WITH SOME MID AND UPPER 70S RIGHT ALONG THE BLUE RIDGE. BEST CHC FOR CONVECTION FRIDAY AFTERNOON LOOKS TO BE IN THE FAR WEST WHERE THERE WILL BE MORE HEATING- THE NC MTNS AND SW MTNS OF VA. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... AS OF 200 PM... APPROACH OF UPSTREAM SHORT WAVE TROF AND ASSOCIATED ISENTROPIC LIFT THROUGH NEARLY SATURATED 850-700 MILLIBAR LAYER AND QUASI GEOSTROPHIC FORCING IN 850-700 MILLIBAR LAYER SHOULD SUPPORT WIDESPREAD CLOUDINESS AND A GOOD THREAT FOR AT LEAST SCATTERED PRECIPITATION FRIDAY NIGHT INTO SATURDAY NIGHT. SHORT WAVE TROF AND ASSOCIATED COOL FRONT SHOULD PUSH SOUTH AND EAST THROUGH THE AREA ON SUNDAY...ALLOWING FOR A DIMINISHING THREAT OF PRECIPITATION ACROSS AT LEAST THE NORTHEASTERN COUNTIES BY SUNDAY AFTERNOON. HOWEVER...POST-FRONTAL UPSLOPING WINDS ACROSS THE SOUTHWESTERN MOUNTAINS...AND RICHER THETA-E AIR LINGERING ACROSS THE SOUTHERN TIER COUNTIES WARRANTS A CONTINUED THREAT FOR SHOWERS/STORMS INTO SUNDAY AFTERNOON ALONG/NEAR THE VA/NC BORDER UNTIL A BETTER/DEEPER PUSH OF DRIER AIR FINALLY ARRIVES FROM THE NORTH AROUND SUNSET. EXTENT OF CLOUD COVER AND PRECIPITATION WILL LARGELY INFLUENCE DIURNAL TEMPERATURE CURVE THROUGH THE SHORT TERM PERIOD. ABUNDANT CLOUDS SHOULD ASSURE A FLATTER THAN NORMAL CURVE...WITH COOLER DAYTIME HIGH TEMPERATURES AND A CONTINUATION OF WARM TEMPERATURES AT NIGHT. MOS GUIDANCE FAIRLY CONSISTENT FOR OVERNIGHT TEMPERATURES ON FRIDAY NIGHT...AND GENERALLY ACCEPTED. HOWEVER...PREFERRED THE MUCH COOLER METMOS OVER THE WARMER MAVMOS FOR DAYTIME HIGHS...AT LEAST ON SATURDAY...BASED ON THE ABOVE REASONING. THIS ALSO CONSISTENT WITH CURRENT SET OF GRIDDED FIELDS. && .LONG TERM /MONDAY THROUGH THURSDAY/... AS OF 200 PM... RELATIVELY ZONAL LONG WAVE PATTERN IS EXPECTED TO PERSIST OVER THE BLACKSBURG FORECAST AREA DURING THE LONG TERM PERIOD AS A SERIES OF SHORT WAVE TROFS EMBEDDED IN UPPER FLOW MOVE EAST THROUGH THE AREA. TIMING AND STRENGTH OF EACH SYSTEM IS SOMEWHAT PROBLEMATIC AT THIS POINT...BUT CURRENT THINKING IS THAT BAROCLINIC ZONE BETWEEN COOLER AND DRIER AIR TO THE NORTH AND VERY WARM AND MOST AIR TO THE SOUTH WILL WAFFLE NORTH AND SOUTH THROUGH THE AREA WITH THE APPROACH AND PASSAGE OF EACH SHORT WAVE...SUPPORTING THE DEVELOPMENT OF MAINLY DIURNAL DRIVEN SHOWERS AND THUNDERSTORMS THROUGH MUCH OF THE PERIOD. THREAT OF PRECIPITATION AND CLOUD COVER WILL LARGELY GOVERN TEMPERATURES THROUGH THE PERIOD...BUT WITH READINGS LIKELY TO REMAIN CLOSE TO SEASONAL NORMALS. HIGHS EXPECTED TO RANGE FROM THE UPPER 70S TO MID 80S IN THE MOUNTAINS...WITH UPPER 80S TO MID 90S ACROSS THE PIEDMONT. OVERNIGHT LOWS SHOULD BE IN THE 60S IN MOST AREAS. HPC GUIDANCE GENERALLY FOLLOWED THROUGHOUT THE LONG TERM PERIOD...WITH ONLY SOME SUBTLE TWEAKS NEEDED TO ACCOUNT FOR LOCAL CLIMATOLOGY. && .AVIATION /02Z FRIDAY THROUGH TUESDAY/... AS OF 730 PM... FORECAST PHILOSOPHY REMAINS RELATIVELY UNCHANGED FROM THIS AFTERNOON...WITH VFR CONDITIONS EXPECTED TO CONTINUE THROUGH THE REMAINDER OF THURSDAY. HIGH PRESSURE MOVING EASTWARD OVERNIGHT WILL ALLOW WINDS TO GRADUALLY BECOME SOUTHEASTERLY...WHICH WILL INCREASE THE FETCH OF ATLANTIC MOISTURE...AND FORCE IT UPSLOPE ACROSS OUR AREA. AS THIS HAPPENS...CONFIDENCE CONTINUES TO INCREASE THAT WE CAN EXPECT MVFR AND IFR CONDITIONS DEVELOP DURING THE PREDAWN HOURS OF FRIDAY...ALTHOUGH TIMING OF THE ONSET OF THESE CONDITIONS MAY BE A LITTLE EARLY...AS LISTED IN AREA TAFS. AS USUAL...WILL EXPECT LOWER VISIBILITIES TO RAPIDLY IMPROVE AFTER 05/14Z WITH DAYTIME HEATING...FOLLOWED BY GRADUAL IMPROVEMENT OF CEILINGS AS WE TRANSITION INTO EARLY AFTERNOON. WITH HIGH PRESSURE MOVING EASTWARD...EXPECTING AN INDUCED TROUGH TO DEVELOP IN ITS WAKE ALONG THE EASTERN SLOPES OF THE APPALACHIANS. EXPECT THAT THIS TROUGH WILL HELP TRIGGER A FEW SHOWERS AND THUNDERSTORMS DURING FRIDAY AFTERNOON...MAINLY ALONG AND WEST OF THE BLUE RIDGE. THAT STATED...COVERAGE IS EXPECTED TO BE ISOLATED... AND HAVE ONLY INTRODUCED CBS IN THE TAFS. FRIDAY NIGHT INTO SATURDAY...A WAVE ALONG A STATIONARY FRONT IN THE TENNESSEE VALLEY WILL BUCKLE THE FRONT BACK NORTHWARD...AND ACROSS OUR REGION AS A WARM FRONT. COVERAGE OF SHOWER AND THUNDERSTORM ACTIVITY FOR OUR REGION WILL INCREASE ON SATURDAY AS AN UPPER WAVE APPROACHES FROM THE WEST. SOME SHOWERS AND STORMS SHOULD CONTINUE INTO AT LEAST SUNDAY WITH THE FRONTAL BOUNDARY STILL IN THE REGION. INTO NEXT WEEK THE PATTERN LOOKS TO REMAIN FAIRLY ACTIVE WITH PERIODIC WEAK FRONTS PASSING THROUGH FROM THE WEST...BRINGING THE POTENTIAL FOR SCATTERED THUNDERSTORM ACTIVITY WITH EACH ONE. && .CLIMATE... RECORD HIGH MINIMUM TEMPERATURES FOR FRIDAY AUGUST 5TH: ROANOKE...75 SET IN 2006 LYNCHBURG...78 SET IN 1943 DANVILLE...74 SET IN 1987 BLACKSBURG...70 SET IN 1953 BLUEFIELD...70 SET IN 1977 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ/SK NEAR TERM...JJ/PM SHORT TERM...WERT LONG TERM...WERT AVIATION...JJ/NF CLIMATE...
Hazardous weather outlook, Aug 4, 4:13 AM EDT, 20 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 413 AM EDT THU AUG 4 2011 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-050815- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 413 AM EDT THU AUG 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 5, 12:39 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1239 AM EDT FRI AUG 5 2011
VAZ018>020-022>024-033>035-WVZ044-050530-
ALLEGHANY VA-AMHERST VA-BATH VA-BEDFORD VA-BOTETOURT VA-CRAIG VA-
FRANKLIN VA-MONROE WV-ROANOKE VA-ROCKBRIDGE VA-
1239 AM EDT FRI AUG 5 2011
...SCATTERED SHOWERS WITH HEAVY RAIN WILL AFFECT
ALLEGHANY...AMHERST...BATH...BEDFORD...BOTETOURT...CRAIG...FRANKLIN
...MONROE...ROANOKE AND ROCKBRIDGE COUNTIES...
AT 1219 AM EDT...SCATTERED SHOWERS WITH HEAVY RAINS WERE MOVING
SLOWLY SOUTH ACROSS THE REGION. THE BEST COVERAGE WAS ALONG THE BLUE
RIDGE MOUNTAINS.
VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
RAINFALL RATES OF ONE TO THREE INCHES ARE POSSIBLE WITH A STRONG
STORM.
WATCH FOR PONDING PROBLEMS NEAR THE PEAKS OF OTTER RECREATION AREA
AND D-DAY MEMORIAL IN BEDFORD COUNTY. RAPID RISES ALONG CRAIG CREEK
ARE POSSIBLE ESPECIALLY NEAR ORISKANY IN BOTETOURT AND ALONG MASON
CREEK IN ROANOKE COUNTY.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3763 7893 3761 7893 3706 8011 3712 8012
3712 8015 3724 8019 3725 8021 3756 8037
3820 7984
KKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 1:44 AM EDT | Special Weather Statement | RNK | Botetourt | 61 min |
| Aug 5, 3:34 AM EDT | Special Weather Statement | RNK | Amherst, City of Buena Vista | 56 min |
| Aug 5, 2:47 PM EDT | Special Weather Statement | RNK | Smyth | 28 min |
Nearby
Special Weather Statements in Virginia, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.